Customize your JAMA Network experience by selecting one or more topics from the list below.
The use of ketamine and amitriptyline compounded topically for the management of chronic neuropathic pain and itch is increasing. Topically administered ketamine can provide local analgesia, but systemic absorption, even at relatively low doses, may be associated with adverse psychotropic effects including alteration of both internal and external perceptions of reality.1 We present a case of systemic absorption and subsequent toxic encephalopathy following application of topical amitriptyline, ketamine, and lidocaine for recalcitrant pruritus.
Report of a Case
A highly functioning man in his 80s with a history of Parkinson disease presented to the emergency department with slurred speech, ataxia, and altered mental status. Four days prior to presentation, his dermatologist prescribed several new medications to manage severe intractable pruritus secondary to atopic dermatitis for which multiple standard treatment regimens had failed. The new medications were mycophenolate mofetil (MMF), 500 mg, twice daily and a topical medication composed of 10% ketamine, 5% amitriptyline, and 5% lidocaine (KAL) compounded in a lipoderm base to be used twice daily to affected areas as needed. Following initial application to small test areas with subsequent improvement, the patient gradually increased coverage with KAL to include most of his upper body on the evening prior to presentation.
After a neurology consultation to rule out stroke, he was admitted to the hospital, where he demonstrated persistently nonfocal findings on neurological examination and an oscillating level of consciousness consistent with delirium. The history of acute mental status change following the recent addition of new eczema medications prompted a dermatology consultation on hospital day 2. Recommendations were to continue withholding KAL treatment and to obtain a toxicology screen to assess for systemic absorption of the topically applied medications. Amitriptyline, lidocaine, and ketamine (2360 ng/mL; normal level, 0 ng/mL) along with their respective metabolites including norketamine were detected via a mass spectroscopy–based urine toxicology test. Over the ensuing 2 weeks on the inpatient service, the patient’s mental status improved to baseline, and he was discharged on hospital day 17 for outpatient management.
Topically formulated amitriptyline and ketamine have shown promising results in clinical trials for treatment of neuropathic pain and pruritus.2-4 Whether administered topically or systemically, ketamine works by blocking several synaptic receptors, thereby preventing transmission of nerve impulses. Topical amitriptyline, in contrast to its systemic effect on neurotransmitter-mediated nerve transmission, locally blocks axonal voltage-gated sodium channels preventing neuronal depolarization. It is currently thought that the combinatory effects of amitriptyline and ketamine on the neuronal synapse and axon of sensitized A- and C-fibers work synergistically to prevent transmission of neuropathic pain and itch, making it an attractive treatment strategy for numerous dermatologic disorders.5 Topical lidocaine has been shown to decrease the transmission of excitatory pain and itch impulses to the dorsal horn of the spinal cord, making it an additional candidate in the treatment of localized pain and pruritus.6
We present this case to increase awareness of adverse reactions to topically compounded psychoactive drugs such as amitriptyline and ketamine, as to our knowledge this has not yet been reported. Elderly patients, or those with pre-existing neurologic illness, especially in the setting of impaired skin barrier function, may be at an increased risk for systemic absorption and consequent encephalopathy. We propose that our patient’s age and atopic dermatitis were the risk factors that predisposed him to systemic absorption, and his Parkinson disease may have contributed to the severity of delirium. Further studies are needed to ascertain the appropriate dosing of these medications and to more closely analyze their safety profiles. Clinicians who wish to use these medications should select their patients carefully, use the lowest effective concentration, and consider periodically checking systemic levels to assure optimal patient safety.5
Corresponding Author: Helena B. Pasieka, MD, MS, Departments of Dermatology, Medstar Washington Hospital Center and MedStar Georgetown University Hospital, 5530 Wisconsin Ave, Ste 730, Chevy Chase, MD 20745 (email@example.com).
Published Online: September 14, 2016. doi:10.1001/jamadermatol.2016.3118.
Conflict of Interest Disclosures: None reported.
Cardis MA, Pasieka HB. Safety of Topical Neuromodulators for the Treatment of Pruritus. JAMA Dermatol. 2016;152(12):1390–1391. doi:10.1001/jamadermatol.2016.3118
Coronavirus Resource Center
Create a personal account or sign in to: